Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Gray, ME

July 22, 2000Androscoggin County, Kennebec County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 22, 2000, 3:45 PM EDT for Androscoggin County, Kennebec County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2000, 3:45 PM EDT (19:45 UTC)
Expired
Jul 22, 2000, 4:30 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Androscoggin County, ME, Kennebec County, ME

The radar

The Portland,ME radar (KGYX), 58 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS51 KGYX 221946
SVRPWM
MEC001-011-222030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
345 PM EDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST KENNEBEC COUNTY IN SOUTH CENTRAL MAINE
  NORTHERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE

* UNTIL 430 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF WAYNE...MOVING EAST AT 25 MPH.

LARGE HAIL AND STRONG DAMAGING WINDS ARE POSSIBLE WITH THIS STORM.  
IF THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4442 7024 4430 7023 4433 6987 4453 6989


SJC/NWS GRAY ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:47 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 22, 1:47 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
147 PM EDT SAT JUL 22 2000

UA TROF TO WKN AS IT PULLS OUT TO THE NE TNGT...FORCING SFC TROF TO
MOV OUT TO SEA.  THIS WL ALLOW DRIER MORE STABLE AIR TO MOV IN BHD
THIS SYSTEM TNGT.  THIS WL BRG AN END TO ANY CONVECTION GOING ON
ATTM.  WK HI PRES TO BLD SLOWLY EWD SUN THRU MON...SO FAIR WX FCSTD.

ZONES...
WL ADD A THRU THIS EVNG PD TO ZNS TO ACCT FOR SCTD RW CHC TRW TIL
ARND SUNSET.  OTRW CLRG OUT TNGT...THO THIS WL ALLOW SOME PTCHY FOG
TO FORM..SPCLY AREAS THAT RCV AND PCPN THIS AFTN/EVNG.  DRY WX TO
CONT SUN THROUGH MON.  WRLY WNDS TO EASE UP ON SUN TO ALLOW FOR PSBL
LATE DAY CBRZ.  BTR CHC FOR CBRZ ON MON WITH WKR FLOW.  GENLY
FOLLOWING NGM FWC POPS/TEMPS.

EXTENDED...
MRF/FMRS SHOWG FAIR WX TIL NEXT CHC FOR RW/TRWS ON WED.

CWF...
WNDS/SEAS TO RMN BLO SCA CRITERIA WITH GENLY WK PRES PTTN TO PERSIST.
THIS WL ALLOW FOR AFTN CBRZS TO DVLP SUN AND MON.  WL ADD A THRU THIS
EVNG PD TO CWF TO ACCT FOR SCTD RW/TRW AND PTCHY FOG.

MAY ADJUST THRU THIS EVNG PD IN ZNS/CWF BASED ON LATEST OBSVD DATA.
SPCLY IF STGR CONVECTION FIRES UP.  SO FAR IT HASNT HAPPENED BUT
STILL NOT TOTALLY IMPSBL.

.GYX...NONE.

SJC

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.